Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 90, NWS Houston/Galveston, TX

December 18, 2021Grimes County, Montgomery County, Walker County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 18, 2021, 10:21 AM CST for Grimes County, Montgomery County, Walker County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2021, 10:21 AM CST (16:21 UTC)
Expired
Dec 18, 2021, 10:45 AM CST
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 127 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS54 KHGX 181621
SVRHGX
TXC185-339-471-181645-
/O.NEW.KHGX.SV.W.0090.211218T1621Z-211218T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1021 AM CST Sat Dec 18 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grimes County in southeastern Texas...
  Northwestern Montgomery County in southeastern Texas...
  South central Walker County in southeastern Texas...

* Until 1045 AM CST.

* At 1021 AM CST, a severe thunderstorm was located near Montgomery,
  or 15 miles west of Willis, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Montgomery and Dacus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 9596 3053 9585 3058 9550 3043 9553
TIME...MOT...LOC 1621Z 260DEG 22KT 3046 9574 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
934 
WWUS54 KHGX 181640
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1040 AM CST Sat Dec 18 2021

TXC185-339-471-181649-
/O.EXP.KHGX.SV.W.0090.000000T0000Z-211218T1645Z/
Grimes TX-Montgomery TX-Walker TX-
1040 AM CST Sat Dec 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL WALKER COUNTIES WILL EXPIRE
AT 1045 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. A new warning has 
been issued for the continuing wind threat - see the bulletin for 
that warning for more details. Heavy rain is also still possible 
behind the strongest parts of this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.

LAT...LON 3036 9596 3053 9585 3058 9550 3043 9553
TIME...MOT...LOC 1639Z 260DEG 22KT 3048 9562 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 5:50 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 18, 5:50 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
550 AM CST Sat Dec 18 2021

.AVIATION...

Starting off with a mix of IFR/LIFR visibilities and ceilings near
the coast/bays to a mix of MVFR/VFR visibilities and ceilings inland.
Could see improving conditions before SHRA/TSRA develop along and ahead
of a cold front and move into the area during the mid to late morning
and persist into the afternoon. Gradually improving conditions can be
expected from NW to SE later today and on into tonight. Before improvement,
MVFR/IFR conditions (ceilings and/or visibilities) can be expected with
the SHRA/TSRA activity, and locations could also see wind gusts at 20
to 30 knots or higher with any strong or severe activity. Winds will
shift to the NW and N behind the front and become gusty, especially
in the later afternoon through overnight hours near and along the coast
(LBX and GLS). 42

&&

.PREV DISCUSSION... /ISSUED 350 AM CST Sat Dec 18 2021/

SHORT TERM [Today Through Sunday Night]...

Showers and thunderstorms have begun to develop to our west, and
expect activity to increase and spread into Southeast Texas this
morning and this afternoon along and ahead of a cold front. Deep
moisture levels in place (high precipitable water values) along with
increasing instability (area becoming situated in good low level
convergence and increasingly diffluent flow aloft along with
increasing MLCAPE and shear) should support an increasing risk for
potential strong/severe storms during the day. Another concern will
be an increasing risk of locally rainfall with hourly rainfall rates
of at least 1 to 2 inches, especially where any training manages to
develop (rainfall records all set in 1965 for today are 1.30 inches
at CLL, 2.14 inches at IAH, 1.65 inches at HOU and 3.81 inches at
GLS). These storms and the cold front will bring an end to the
area's recent record breaking warmth as temperatures fall heading
into the late morning through afternoon hours, but GLS only needs to
reach 74 to tie the record set in 1889 and at 3 AM they are at 72.
Decreasing rain chances and an end to any strong/severe storms and
locally heavy rainfall will generally occur from northwest to
southeast as the afternoon progresses, and a majority of activity
will be off the coast by midnight. With breezy north winds behind
the front, temperatures will continue to fall with both Sunday's and
Monday's morning lows expected to bottom out in the upper 30s north,
40s central and around 50 at the coast. Clouds will linger on into
Sunday for much of the area resulting in highs mostly in the 50s on
Sunday. A disturbance will move eastward across the state Sunday
night and will bring another shot of rain to the area (lower chances
inland and higher chances toward the coast and offshore).

42

LONG TERM [Monday Through Saturday]...

By Monday morning, the coastal low and mid-level shortwave will
begin to depart and push east. Most of the rain is still expected
to fall offshore, but some overcast skies and stratiform rain
will still persist across most of Southeast Texas. Best rain
chances will be near the coast where rainfall amounts will reach
up to half an inch. By late Monday evening, the coastal low will
have pushed out of our CWA and that'll be the last of noticeable
rain chances through the rest of the week and into the weekend.
Ridging overhead will settle in and squash most rain chances while
also keeping skies mostly sunny to partly cloudy throughout the
week.

Northerly flow and cloudy skies on Monday will keep daytime highs
in the mid to upper 50s and overnight lows in the 40s near I-10
and south while areas north of I-10 will be in the 30s and near
freezing for northernmost counties. Northerly winds again on
Tuesday will slow down any considerable warming, so daytime highs
should just barely breach the 60s while overnight lows reach the
40s again. By late Wednesday, onshore flow resumes as ridging
settles in overhead and ushers in a warming trend through the rest
of the week. By Christmas Day on Saturday, daytime highs will
reach the uppers 70s to low 80s and overnight lows will cool down
to the 60s.

Lenninger

MARINE...

Sea fog expected through mid morning today for Galveston Bay, the
ship channel, and our nearshore waters. Onshore winds will
increase to caution criteria this morning ahead of an approaching
cold front. The cold front will push offshore by this evening and
bring with it scattered showers and thunderstorms. Since our
coastal waters are relatively warm for this time of year, strong
northerly winds will behind the front will mix down to the
surface. Therefore, A Gale Warning is in effect this evening
through tomorrow morning for our offshore waters and a Gale Watch
is in effect for Galveston and Matagorda Bay. Starting around
sunset tonight, winds should reach 25 to 30 knots for our
offshore waters with frequent gusts near 40 knots. Our bays should
see sustained winds near 25kts and frequent gusts near 35kts, so
our Bays may need to be upgraded to a Gale Warning as well with
by the next forecast package this afternoon.

Wind and seas drop to below Advisory criteria by Sunday night,
but scattered showers and isolated thunderstorms will continue
through Monday night as a coastal low develops offshore and pushes
east. By late next week, onshore flow resumes and so does the
possibility of sea fog again.

Lenninger

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  41  53  40  56 / 100  10  10  40  20
Houston (IAH)              74  47  58  44  57 / 100  20  10  50  40
Galveston (GLS)            76  53  61  50  57 / 100  50  20  80  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Watch from this evening through late tonight for the
     following zones: Galveston Bay...Matagorda Bay.

     Dense Fog Advisory until 10 AM CST this morning for the
     following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay.

     Gale Warning from 6 PM this evening to 10 AM CST Sunday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Dec 18, 8:48 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
848 AM CST Sat Dec 18 2021

TXZ163-176-181545-
Madison TX-Houston TX-
848 AM CST Sat Dec 18 2021

...Strong thunderstorms will impact portions of central Houston and
eastern Madison Counties through 945 AM CST...

At 848 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Crockett to 6 miles south
of Austonio to near Madisonville. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Lovelady and Kennard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3144 9504 3144 9501 3142 9500 3141 9498
      3140 9498 3139 9496 3117 9528 3092 9567
      3088 9597 3105 9573 3127 9556 3147 9510
      3146 9507 3147 9506
TIME...MOT...LOC 1448Z 236DEG 35KT 3125 9554 3109 9566 3092 9589

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Dec 18, 8:58 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
858 AM CST Sat Dec 18 2021

TXZ195-196-181545-
Brazos TX-Burleson TX-
858 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of central Burleson and
central Brazos Counties through 945 AM CST...

At 857 AM CST, Doppler radar was tracking a strong thunderstorm over
Caldwell, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
College Station, Bryan, Caldwell, Kurten, Wixon Valley and Kyle
Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3074 9646 3076 9645 3087 9624 3062 9618
      3044 9680 3055 9685
TIME...MOT...LOC 1457Z 245DEG 36KT 3053 9675

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Dec 18, 9:28 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
928 AM CST Sat Dec 18 2021

TXZ195>198-181615-
Brazos TX-Washington TX-Grimes TX-Burleson TX-
928 AM CST Sat Dec 18 2021

...Strong thunderstorms will impact portions of central Grimes,
southeastern Burleson, southeastern Brazos, central Washington and
western Walker Counties through 1015 AM CST...

At 928 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from College Station to near Burton. Movement was
east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
College Station, Brenham, Navasota, Washington, Somerville, Burton,
Millican, Anderson, Lake Somerville Dam, Carmine, Independence,
Quarry, Wellborn, Roans Prairie and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3063 9630 3077 9585 3071 9584 3019 9620
      3014 9665 3016 9669 3015 9672
TIME...MOT...LOC 1528Z 256DEG 17KT 3060 9628 3021 9661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Dec 18, 9:43 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
943 AM CST Sat Dec 18 2021

TXZ164-177-178-181645-
San Jacinto TX-Walker TX-Trinity TX-
943 AM CST Sat Dec 18 2021

...Strong thunderstorms will impact portions of Trinity, northwestern
San Jacinto and central Walker Counties through 1045 AM CST...

At 943 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Lovelady to 6 miles northwest
of Riverside to 11 miles west of Huntsville. Movement was northeast
at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Apple Springs, Trinity, Groveton, Riverside, Sebastopol,
Huntsville State Park, Crabbs Prairie and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3133 9490 3130 9489 3128 9488 3126 9490
      3125 9487 3123 9486 3121 9486 3118 9485
      3116 9485 3104 9495 3060 9552 3068 9583
      3084 9557 3110 9530 3134 9493
TIME...MOT...LOC 1543Z 233DEG 51KT 3110 9529 3089 9550 3072 9574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Dec 18, 9:54 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
954 AM CST Sat Dec 18 2021

TXZ178-199-181645-
San Jacinto TX-Montgomery TX-
954 AM CST Sat Dec 18 2021

...Strong thunderstorms will impact portions of central Montgomery
and southwestern San Jacinto Counties through 1045 AM CST...

At 954 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cut And Shoot to near Lake Conroe Dam to 6
miles northwest of The Woodlands to Stagecoach. Movement was
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conroe, Willis, Pinehurst, The Woodlands, Panorama Village, Cut And
Shoot, Stagecoach, Lake Conroe Dam and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3057 9499 3057 9524 3031 9570 3011 9576
      3015 9565 3021 9546 3036 9515
TIME...MOT...LOC 1554Z 224DEG 19KT 3041 9530 3032 9554 3021 9559 3017
9571

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Dec 18, 10:09 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1009 AM CST Sat Dec 18 2021

TXZ164-177>179-198-199-210>213-226-227-181715-
San Jacinto TX-Walker TX-Grimes TX-Waller TX-Wharton TX-Colorado TX-
Polk TX-Inland Harris TX-Fort Bend TX-Montgomery TX-Trinity TX-
Austin TX-
1009 AM CST Sat Dec 18 2021

...A Line of Thunderstorms Marching Across Southeast Texas...

At 1008 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Huntsville State Park to 7
miles east of Bellville to 9 miles north of Eagle Lake to 12 miles
northeast of Speaks. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conroe, Huntsville, northwestern Rosenberg, Katy, Tomball, Sealy,
Hempstead, Willis, Prairie View, Brookshire, Eagle Lake, Pinehurst,
The Woodlands, Hockley, Waller, East Bernard, Panorama Village,
Onalaska, Magnolia and Wallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building before
storms arrive.

Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2930 9661 2933 9656 2936 9658 2970 9637
      2991 9619 3067 9568 3090 9499 3008 9554
      2986 9572 2938 9602 2927 9663
TIME...MOT...LOC 1608Z 253DEG 23KT 3063 9566 2993 9613 2972 9631 2936
9653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:46 PM CSTMarine Dense Fog AdvisoryHGX11 hr
Dec 18, 3:33 AM CSTGale WatchHGX11 hr
Dec 18, 3:33 AM CSTGale WarningHGX24 hr
Dec 18, 5:56 AM CSTDense Fog AdvisoryHGXGalveston4 hr
Dec 18, 8:48 AM CSTSpecial Weather StatementHGXHouston57 min
Dec 18, 8:58 AM CSTSpecial Weather StatementHGXBrazos, Burleson47 min
Dec 18, 9:28 AM CSTSpecial Weather StatementHGXGrimes, Washington47 min
Dec 18, 9:43 AM CSTSpecial Weather StatementHGXTrinity, Walker62 min
Dec 18, 9:54 AM CSTSpecial Weather StatementHGXMontgomery51 min
Dec 18, 10:09 AM CSTSpecial Weather StatementHGXMontgomery, Waller66 min
Dec 18, 10:39 AM CSTSevere Thunderstorm WarningHGXHarris, Montgomery20 min
Dec 18, 10:52 AM CSTTornado WarningHGXMontgomery, San Jacinto23 min
Dec 18, 10:57 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto33 min
Dec 18, 11:15 AM CSTAreal Flood AdvisoryHGXMontgomery, San Jacinto, Walker2 hr
Dec 18, 11:25 AM CSTSpecial Weather StatementHGXBrazoria, Chambers, Fort Bend, Harris, Jackson, Liberty and 5 more65 min
Dec 18, 11:29 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto31 min
Dec 18, 11:41 AM CSTSevere Thunderstorm WarningHGXHarris34 min
Dec 18, 11:53 AM CSTSpecial Marine WarningHGX2 hr
Dec 18, 12:09 PM CSTAreal Flood AdvisoryHGXHarris111 min
Dec 18, 12:36 PM CSTSpecial Weather StatementHGXBrazoria, Chambers, Galveston, Matagorda54 min
Dec 18, 1:18 PM CSTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris117 min
Dec 18, 1:31 PM CSTSpecial Weather StatementHGXBrazoria, Galveston, Matagorda59 min
Dec 18, 1:55 PM CSTSpecial Marine WarningHGX2 hr
Dec 18, 2:17 PM CSTSmall Craft AdvisoryHGX44 hr
Dec 18, 3:52 PM CSTSpecial Marine WarningHGX53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.